Three patients treated with valproate for epilepsy, beginning at 16, 17, and 31 years of age, developed a reproductive disorder and are reported from the University of Oulu, Finland. Hyperandrogenism (elevated serum testosterone levels) and polycystic ovaries were diagnosed in all cases, and weight gain and menstrual disorder occurred in two. Lamotrigine substituted for valproate resulted in a decrease in testosterone levels in all 3, disappearance of polycystic ovaries in 2, and loss of weight and normal menstruation in 2. 
COMMENT. The authors advise that ovarian structure and function should be checked in women of reproductive age taking valproate for epilepsy, especially if menstrual irregularities develop during treatment. Reproductive endocrine disorders may occur with increased prevalence in women with epilepsy. See Progress in Pediatric Neurology III, 1997;pl38, for a previous report by the same authors of 14 cases of valproate-induced polycystic ovarian syndrome. The incidence of this complication with valproate therapy was 64%, the mean duration of treatment was 7 years, and the mean daily dose of valproate was 1070mg.